There's a clear culprit in the rising overdose death count in Massachusetts: fentanyl. Seventy-five percent of the men and women who died after an unintentional overdose last year had fentanyl in their system, up from 57 percent in 2015. The numbers do not surprise those who've seen fentanyl trigger one overdose after another in cities and towns across the state.
"It happens so fast, like instantly, as soon as you do the shot," says Allyson, a 37-year-old woman who started using heroin 18 years ago, in her late teens.
"In the past it was something that you saw happening, like, you could see the person start to slow down, their color would start to turn blue, and then they would go out, within 10 minutes or so," Allyson says of a heroin overdose. With fentanyl, there's no progression. "Now it’s instant," she says.
Allyson leans back in a chair at the AAC Needle Exchange in Cambridge and tugs the hood of her grey sweatshirt down to her eyes. We've agreed not to use the full name of any patients in this story who buy illegal drugs to support their disease. Allyson is a regular client at the needle exchange, where manager Meghan Hynes urges everyone to carry naloxone, the drug that reverses an overdose. Hynes uses her own kit every few weeks.
"Recently we had a guy leave the bathroom and all the color just drained from his face, like immediately, and he just turned blue," Hynes says, describing what's become a typical fentanyl overdose. "I’ve never seen anyone turn blue that fast. He was completely blue and he just fell down and was out not breathing."
Hynes bent over the man turning blue to pump his heart, but she couldn’t. He was hit with "wooden chest," a side effect of fentanyl that may be increasing the death toll.
"Your chest seizes up. You literally have paralysis and that’s obviously really dangerous because if someone needs CPR you can’t do it," Hynes says. "And in this situation it spread, so he had lockjaw and his mouth was only open a tiny, tiny bit. And so I could hardly even do rescue breathing for him."
Breathing for overdose patients is critical because brain cells can die after just five minutes without oxygen. Hynes revived the man on the floor with injectable naloxone, which she urges all clients to carry. That’s one of the smart use rules in this era of fentanyl. Others? Stick to a dealer you know and trust. Use with a buddy, making sure she’s OK before you inject. And many drug users inject a small amount of dope — a test dose — before the full shot.
"But it’s really hard to tell these days, even if you do a tester shot," Allyson says, because the grains of fentanyl that could kill you aren’t mixed uniformly in a bag. That's a lesson she learned one death-defying night a few months ago.
Allyson, who is homeless, spent the night in a tent with a friend. She woke up and used the last of a bag from the day before to get herself going.
"And I actually said to my friend, I said 'Wow, I can’t believe I only saved myself this much.' It was a very small amount, like a third of what I did the night before," Allyson says, shaking her head. "I overdosed on it."
The friend had enough naloxone in the tent, far from a road or hospital, to bring Allyson back from the dead.
Fentanyl is an opioid 50 times more powerful than heroin. There’s a legal, FDA-approved version. But labs in China are churning out cheap versions of fentanyl that dealers are selling on the streets mixed with fillers, heroin or other drugs. Buyers have no idea how much fentanyl they are getting or how much risk they are taking with every injection. So, these days, drug users who frequent this needle exchange assume there’s fentanyl in every bag they buy.
"Most of us know that that’s what we’re getting," says Sean, who started using heroin more than 20 years ago. "And if you don’t believe it, you’re living in a fairy tale world."
There’s no reliable way for drug users to test the contents of bags bought on the street. Eddie relies on taste.
"It’s slightly bitter, but it’s mainly sweet if it's fentanyl. If it's heroin, you can tell right away because it’s got a bitter taste and it's a long-lasting aftertaste," Eddie says. "I will not put anything in my arm before I taste it."
Eddie and Allyson say they try to avoid fentanyl. But when their last dose starts to wear off, they'll take anything to avoid withdrawal, which they describe as the flu on steroids with fever, vomiting, diarrhea and high anxiety.
"It literally feels like your skin is crawling off. You're sweating profusely," Allyson says. "Your nose is running, your eyes are running. And that's all you can focus on. You can't think."
Some drug users seek fentanyl because it's a more immediate rush and intense high. But Allyson doesn't like it. She says a fentanyl high fades much more quickly than does heroin, which means she has to find more money to buy more dope and inject more often. When fentanyl fades, she and Eddie say they are more likely to take other drugs like a benzodiazepine or cocaine to extend the fentanyl high.
"Which is increasing the overdoses as well because you’re getting a fast rush but it doesn’t last so people are mixing," Allyson says.
She lost another friend this week. At 37, Allyson is having the experience most Americans don’t face until much later in life.
"As of two days ago, 30 people that I know have passed away. Basically my entire generation is gone in one year. A year and eight months, 30 people," Allyson says. "It’s the fentanyl, definitely the fentanyl."
Older drug users who have been through other epidemics and versions of the war on drugs say this moment with fentanyl is the worst they’ve seen, especially for young people who don't know how to manage such an intense drug. A man named Shug has been in and out of the room during this conversation, but he sits down now, twisting a towel in his hands.
"Addicts are dying like every day. It’s crazy man," Shug says, his eyes filling with tears. "Nobody seems to give a damn."
Shug is grateful for this needle exchange, which hasn’t lost anyone to an overdose. That’s in contrast to the streets outside where the death toll keeps rising.
This segment aired on February 17, 2017.